Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 31, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 23, 2022, 6:22 PM CDT for 4 counties in Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2022, 6:22 PM CDT (23:22 UTC)
- Expired
- Apr 23, 2022, 6:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:01 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -785 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 463 m²/s²
- 0-3 km storm-relative helicity
- 548 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183
WFUS53 KDMX 232322 RRA
TORDMX
IAC081-091-109-197-232345-
/O.NEW.KDMX.TO.W.0031.220423T2322Z-220423T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
622 PM CDT Sat Apr 23 2022
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northwestern Wright County in north central Iowa...
Southeastern Kossuth County in north central Iowa...
Southwestern Hancock County in north central Iowa...
Northeastern Humboldt County in north central Iowa...
* Until 645 PM CDT.
* At 622 PM CDT, a severe thunderstorm capable of producing a tornado
was located 13 miles north of Eagle Grove, or 14 miles northeast of
Dakota City, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Corwith around 630 PM CDT.
Kanawha around 635 PM CDT.
Goodell around 640 PM CDT.
Klemme and Duncan around 645 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Kanawha, Corwith, Eagle Lake State Park, Goodell, Lu Verne, Hardy,
Renwick and Klemme.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4274 9407 4285 9415 4320 9376 4291 9350
TIME...MOT...LOC 2322Z 235DEG 50KT 4285 9398
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Small2 follow-up statements
027
WWUS53 KDMX 232333
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
633 PM CDT Sat Apr 23 2022
IAC091-232343-
/O.CAN.KDMX.TO.W.0031.000000T0000Z-220423T2345Z/
Humboldt IA-
633 PM CDT Sat Apr 23 2022
...THE TORNADO WARNING FOR NORTHEASTERN HUMBOLDT COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.
LAT...LON 4290 9392 4297 9399 4308 9389 4320 9376
4298 9356
TIME...MOT...LOC 2333Z 219DEG 49KT 4300 9386
$$
IAC081-109-197-232345-
/O.CON.KDMX.TO.W.0031.000000T0000Z-220423T2345Z/
Wright IA-Kossuth IA-Hancock IA-
633 PM CDT Sat Apr 23 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHWESTERN WRIGHT...SOUTHEASTERN KOSSUTH AND SOUTHWESTERN HANCOCK
COUNTIES...
At 633 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Britt, or 14 miles southwest of
Garner, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Britt around 640 PM CDT.
Eagle Lake, Duncan and Eagle Lake State Park around 645 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Kanawha, Klemme, Corwith, Eagle Lake State Park, Duncan and Hutchins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4290 9392 4297 9399 4308 9389 4320 9376
4298 9356
TIME...MOT...LOC 2333Z 219DEG 49KT 4300 9386
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Small416
WWUS53 KDMX 232338
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
638 PM CDT Sat Apr 23 2022
IAC081-109-197-232348-
/O.EXP.KDMX.TO.W.0031.000000T0000Z-220423T2345Z/
Wright IA-Kossuth IA-Hancock IA-
638 PM CDT Sat Apr 23 2022
...THE TORNADO WARNING FOR NORTHWESTERN WRIGHT...SOUTHEASTERN KOSSUTH
AND SOUTHWESTERN HANCOCK COUNTIES WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.
Remember, a Severe Thunderstorm Warning still remains in effect.
LAT...LON 4290 9392 4297 9399 4308 9389 4320 9376
4298 9356
TIME...MOT...LOC 2338Z 235DEG 50KT 4302 9381
$$
CurtisWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:37 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Apr 23, 3:37 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 337 PM CDT Sat Apr 23 2022 .DISCUSSION.../Tonight through Saturday/ Issued at 337 PM CDT Sat Apr 23 2022 Key Messages: -Strong winds and scattered severe storms late afternoon into the evening hours. -Quiet and cooler into Sunday and early next week. -Increasing threat of precipitation by late in the work week. Impressive non-severe high wind event ongoing over western Iowa this afternoon with numerous gusts of 50kts+ and sustained winds of 40 mph or more. Have had several incidents of higher profile vehicles blown over on Interstate 80 in the west and the threat will persist a few more hours as deep mixing of high velocities continues. The HWW was expanded to include another row of counties in the northwest with a peak wind of 65 mph at EST in the past hour. CAMS have convective initiation with the next hour or so as cap continues to weaken. Forward motion should be remains quick at 50kts+ given the strong wind fields aloft with damaging winds the primary threat. There has been some recent trends in the CAMS for a slightly higher threat of tornadoes as a few discrete cells form and persist for a longer period prior to becoming a linear system. Once linear, shear vectors would be mostly be parallel with an north-south line but any segment that could become more west-northwest to east southeast oriented would be much more orthogonal and capable of a QLCS type tornado. The bulk of the action is likely within the first 3 hours or so with the cold pool eventually dominating and overall intensity dropping with mostly heavy rain and gusty winds by mid evening onward. The activity exits to the east later overnight with a cooler and drier airmass entering the state. Rather strong subsidence is expected across much of the Iowa on Sunday with mostly sunny skies central and south along breezy conditions are expected to persist. Some clouds do affect the north during the day along the southern edge of the deformation area but with little threat of precipitation. The cool and dry conditions are expected into early next week with the upper trof making only slow progress into early Tuesday. Warm advection does finally take hold by Tuesday night and persist into Wednesday ahead of a shortwave crossing the Rockies. Scattered convection remains possible into late Wednesday night/Thursday in low level moisture axis as forcing arrives with this wave across the state. A more robust system passes into the Midwest by the end of the period with a better threat of precipitation and storms although plenty of time for the situation to change between now and then. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1245 PM CDT Sat Apr 23 2022 Strong south surface winds are expected this afternoon and evening before some gradual weakening overnight. Otherwise, mostly VFR ceilings this afternoon with thunderstorms developing along a boundary by mid to late afternoon. This convection progresses east into the evening with clearing behind. Winds veer toward the southwest by the end of the period with mostly VFR conditions overnight into Sunday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for IAZ005>007-016-017- 024>028-035>039-046>050-058>062-071>075-081>086-092>097. High Wind Warning until 7 PM CDT this evening for IAZ004-015-023- 033-034-044-045-057-070. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Apr 23, 2:17 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 217 PM CDT Sat Apr 23 2022 IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075- 081>086-092>097-241930- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 217 PM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A wind advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorm development is expected this afternoon with a slight risk for severe storms across much of the area through the evening. Damaging winds will be the main threat this afternoon and evening, but large hail could be possible with initial storms. The overall risk for tornadoes is low but cannot be completely ruled out. Areas that experienced heavy rainfall on Friday will be at a slight risk for flooding with additional rainfall today due to the saturated soils. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible later this week but are currently expected to remain sub-severe. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. IAZ004-015-023-033-034-044-045-057-070-241930- Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Cass- 217 PM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A high wind warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorm development is expected this afternoon with a slight risk for severe storms across much of the area through the evening. Damaging winds will be the main threat this afternoon and evening, but large hail could be possible with initial storms. The overall risk for tornadoes is low but cannot be completely ruled out. Areas that experienced heavy rainfall on Friday will be at a slight risk for flooding with additional rainfall today due to the saturated soils. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible later this week but are currently expected to remain sub-severe. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
In the hours before
Local storm report, Apr 23, 5:48 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
548 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST STUART 41.50N 94.32W
04/23/2022 E70 MPH ADAIR IA FIRE DEPT/RESCUE
STUART FIRE REPORT OF 60-70 MPH WIND GUSTS
WITH EXTREME HEAVY RAINFALL AND PEA-SIZED
HAIL.
&&
VIKENLocal storm report, Apr 23, 5:50 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 S MENLO 41.50N 94.40W
04/23/2022 E70 MPH ADAIR IA TRAINED SPOTTER
SPOTTER REPORT OF 60-70 MPH WIND NEAR MENLO
AND I80.
&&
VIKENLocal storm report, Apr 23, 5:52 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND GST 1 SW WIOTA 41.39N 94.91W
04/23/2022 E60 MPH CASS IA EMERGENCY MNGR
ESTIMATE 60MPH WINDS, ZERO VISIBILITY VIA
EM.
&&
VIKENLocal storm report, Apr 23, 6:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST DEXTER 41.52N 94.23W
04/23/2022 E70 MPH DALLAS IA EMERGENCY MNGR
70 MPH WIND GUST ESTIMATE.
&&
VIKENLocal storm report, Apr 23, 6:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 3 WSW PERRY 41.83N 94.16W
04/23/2022 M58 MPH DALLAS IA AWOS
AWOS REPORT OF 58 MPH.
&&
VIKENLocal storm report, Apr 23, 6:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 1 WNW CALLENDER 42.37N 94.32W
04/23/2022 WEBSTER IA PUBLIC
DEBRIS ON FAIRBANKS AVE.
&&
AJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:36 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 39 min |
| Apr 23, 5:57 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 33 min |
| Apr 23, 6:54 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 33 min |
| Apr 23, 7:41 AM CDT | Special Weather Statement | DMX | Boone, Dallas, Madison | 64 min |
| Apr 23, 8:10 AM CDT | Special Weather Statement | DMX | Hardin, Jasper, Marshall, Polk, Story | 50 min |
| Apr 23, 8:26 AM CDT | Special Weather Statement | DMX | Franklin, Hamilton | 34 min |
| Apr 23, 10:41 AM CDT | High Wind Warning | DMX | Audubon, Calhoun, Carroll, Cass, Crawford, Emmet and 3 more | 8 hr |
| Apr 23, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 35 min |
| Apr 23, 5:04 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Ringgold, Taylor, Union | 41 min |
| Apr 23, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Calhoun, Carroll, Cass, Greene and 2 more | 58 min |
| Apr 23, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Webster and 2 more | 55 min |
| Apr 23, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Dallas, Guthrie, Madison | 36 min |
| Apr 23, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Guthrie, Madison | 27 min |
| Apr 23, 5:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Hamilton, Humboldt and 2 more | 64 min |
| Apr 23, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Madison, Polk, Story, Warren | 38 min |
| Apr 23, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Winnebago, Wright | 59 min |
| Apr 23, 6:22 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 23, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hardin, Jasper, Marshall, Polk, Story and 1 more | 44 min |
| Apr 23, 6:34 PM CDT | Tornado Warning | DMX | Boone, Story | 26 min |
| Apr 23, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Clarke, Madison, Ringgold, Taylor and 1 more | 49 min |
| Apr 23, 6:49 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright | 41 min |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.